Jump to content
CrazyBoards.org

Effexor withdrawal


Recommended Posts

Hi, I may be coming off Effexor later this week - either to go on moclobemide, or back on to Prozac.

My question is - will the Zyprexa that I'm also taking ease the withdrawal from the Effexor? And if I end up going back on Prozac would this eliminate most of the withdrawal problems?

Any insights (though no horror stories please!) would be appreciated.

cheers,

Andrew

Link to comment
Share on other sites

See the pinned topic on "prozac bridging."

Due prozac's long halflife and time to reach a steady state,  it is possible to start taking it before you have finished coming off of the 'fex.  Starting it at 20mgs or so a few weeks before you make the final taper from 37.5 mgs of Effexor to none can help a lot.

The zyprexa could help with anxiety and restlessness that often comes with discontinuation, yes.

Not everyone has major problems with discontinuation btw, particularly if they do a slow taper.

Link to comment
Share on other sites

Hi,

Just thought I would mention my recent experience going off Effexor over a one month period. I was at 225mg/day, and going down to 150 was extremely difficult. I had muscle tension, nightmares and headaches that lasted about 2 weeks. I would have to say this was as worse as it got though- going down from 150 to 75 only involved nightmares, and same from 75 to 37.5.

My conclusion is that it gets easier over time once you get to lower a dosage, when I actually anticipated the opposite. I though this might be reassuring to know.

~S

Link to comment
Share on other sites

Hi,

Just thought I would mention my recent experience going off Effexor over a one month period. I was at 225mg/day, and going down to 150 was extremely difficult. I had muscle tension, nightmares and headaches that lasted about 2 weeks. I would have to say this was as worse as it got though- going down from 150 to 75 only involved nightmares, and same from 75 to 37.5.

My conclusion is that it gets easier over time once you get to lower a dosage, when I actually anticipated the opposite. I though this might be reassuring to know.

~S

<{POST_SNAPBACK}>

Thats counter-intuitive and imho an exception to the rule.

Anyone will tell you the end is the worse. Anyone.

The prozac bridging article is there due to my painstaking research. Thanks Elvis for the pin!

Andrew -- Take the bridge. I am also discontinuing beginning Monday. I'm taking the bridge at 75mg. Effexor Doc says OK 20 mg Prozac for a week or two. And then a washout! I'm going for the big one MAOI

Jafco

Refugee of the original Effexor thread!

Link to comment
Share on other sites

I'm down from 225 to 150 for the past 3 days. Feel a bit of nausea, difficulty concentrating and dizziness....going down to 75 in 2 days, then 5 days after that taking 75 every other day. However, I'm a bit suspicious of the every other day approach - doesn't the half-life mean that I'll get withdrawal on the day I don't take it?

I don't really have the option of Prozac bridging, as I'm switching to moclobemide, and taking the Prozac would increase the wash-out time required before the switch.

My psych assures me that the 75-0-75 approach will be OK, and because I've been taking the drug for less than 6 weeks, there's a good chance I'll avoid withdrawal symptoms....but I'm not so sure, and pretty terrified of coming off this drug!

Link to comment
Share on other sites

I'm down from 225 to 150 for the past 3 days. Feel a bit of nausea, difficulty concentrating and dizziness....going down to 75 in 2 days, then 5 days after that taking 75 every other day. However, I'm a bit suspicious of the every other day approach - doesn't the half-life mean that I'll get withdrawal on the day I don't take it?

I don't really have the option of Prozac bridging, as I'm switching to moclobemide, and taking the Prozac would increase the wash-out time required before the switch.

My psych assures me that the 75-0-75 approach will be OK, and because I've been taking the drug for less than 6 weeks, there's a good chance I'll avoid withdrawal symptoms....but I'm not so sure, and pretty terrified of coming off this drug!

<{POST_SNAPBACK}>

Just wanted to chime in - I was on effexor for approx 2 months, up to 150. I started coming off a couple of weeks ago. I spent a week at 75, am now working on a week at 37.5. Haven't experienced any of the negative effects like nausea, headzaps, aches etc. My moods are all over the place, but that's why I'm coming off of it, doubt it's because of withdrawl. I'm hopeful the last bit will be as painless. I am not taking a bridge. I would, I just don't feel like spending the $$ - filled enough prescriptions and spent enough on office visits lately. I've talked to a couple of other ex-effexor users who didn't have problems with withdrawl, so it isn't a universal thing that it's horrible. Fingers crossed for ya. ;)

Link to comment
Share on other sites

Just wanted to chime in - I was on effexor for approx 2 months, up to 150. I started coming off a couple of weeks ago. I spent a week at 75, am now working on a week at 37.5. Haven't experienced any of the negative effects like nausea, headzaps, aches etc. My moods are all over the place, but that's why I'm coming off of it, doubt it's because of withdrawl. I'm hopeful the last bit will be as painless. I am not taking a bridge. I would, I just don't feel like spending the $$ - filled enough prescriptions and spent enough on office visits lately. I've talked to a couple of other ex-effexor users who didn't have problems with withdrawl, so it isn't a universal thing that it's horrible. Fingers crossed for ya. ;)

<{POST_SNAPBACK}>

I don't know if there is any truth to this thought, but I wonder if it has anything to do with how long you've been on the med? I took Effexor for about 15 years (I was in one of the 1st drug studies). In the early years after it was approved, they didn't know about the withdrawal effect (so no warnings on it). For several years, I could even take a weekend "drug holiday" off, with no problems. Later on, if I should miss a dose it was instant withdrawal, brain-shivers, side effects.

Not that this helps anyone. Just throwing it out for whatever it's worth!

Link to comment
Share on other sites

I'm now down to 75mg one day, 0 the next. Today is my first day on 0, and I'm scared. My psych says I should be OK as I was only on Effexor for six weeks before starting to taper off, but I'm starting to feel nauseous, very anxious and agitated, and more depressed.

I'm terrified that this is the depression coming back with full force, but I hope it's just withdrawal symptoms that will abate with time. And I'm still suspicious of the 75-0-75 tapering - does the short half-life not mean that I'll get horrible withdrawal on the days I don't take it?

I can't take the Prozac "bridge" as I'm supposed to be starting moclobemide, and Prozac would necessitate a longer washout before I start that....sorry, just realised I'm repeating myself from my previous post.

Anyone got any experiences to share....or reassurance!?

Link to comment
Share on other sites

I went off Effexor 225mg about a month or two ago.  I took about 3-4 weeks to go off.  I was expecting the worst, but honestly, it wasn't bad.  I had some effects, but it was like starting a new medication.  Just mild annoyances, mild headaches was the only thing I remember.  I guess I was one of the lucky ones.  Of course, I was also started on Lexapro and was upping that as I lowered the Effexor, so maybe that helped, I don't know.

Good luck.

Link to comment
Share on other sites

I'm now down to 75mg one day, 0 the next. Today is my first day on 0, and I'm scared. My psych says I should be OK as I was only on Effexor for six weeks before starting to taper off, but I'm starting to feel nauseous, very anxious and agitated, and more depressed.

I'm terrified that this is the depression coming back with full force, but I hope it's just withdrawal symptoms that will abate with time. And I'm still suspicious of the 75-0-75 tapering - does the short half-life not mean that I'll get horrible withdrawal on the days I don't take it?

I can't take the Prozac "bridge" as I'm supposed to be starting moclobemide, and Prozac would necessitate a longer washout before I start that....sorry, just realised I'm repeating myself from my previous post.

Anyone got any experiences to share....or reassurance!?

<{POST_SNAPBACK}>

I split the capsules when coming off either Effexor or Cymbalta, to avoid those problems. Just me, but I'm very sensitive to the effects of not having any in my system as I'm coming off of them. By splitting them I avoid the problem altogether. Also, you can ask you doc for some 37.5 mg samples.
Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...